Vapers Beware: Deaths on the rise

Posted on : October 3, 2019

Vapers Beware Deaths On The Rise

Vapers Beware: Deaths on the rise — According to the Center for Disease Control (CDC), initial findings point to clinical similarities in illnesses among people who use e-cigarettes or “vape”

The investigation into serious lung illnesses associated with e-cigarette products point to clinical similarities among those affected. Patients report similar exposures, symptoms and clinical findings and these align with the CDC health advisory recently released.

No evidence of infectious diseases has been identified in these patients, therefore lung illnesses are likely associated with a chemical exposure. However, it is too early to pinpoint a single product or substance common to all cases, according to authors of articles published today in the CDC’s Morbidity and Mortality Weekly Report (MMWR) and the New England Journal of Medicine.

CDC launched a widespread investigation into the lung illnesses in August and has worked closely since then with public health partners and clinicians to determine the cause. As of today, numerous possible cases of lung illnesses associated with use of e-cigarette products (e.g., devices, liquids, refill pods, and cartridges) have been reported.

CDC has created an incident command structure to respond to these illnesses to investigate whether the illnesses may be linked to specific devices, ingredients, or contaminants in the devices, or substances associated with e-cigarette product use.

Health authorities have submitted data to CDC about lung illnesses associated with e-cigarette product use, as well as information about the types of e-cigarette products used. CDC is currently receiving data and will share updates as more information becomes available.

What health care providers can do

CDC encourages clinicians to immediately report possible cases of e-cigarette-associated lung disease to their local health department for further investigation. If e-cigarette product use is suspected as a possible cause for a patient’s lung disease, a detailed history of the substances used, the sources, and the devices used should be obtained, as outlined in the HAN (Health Alert Network), and efforts should be made to determine if any remaining product, devices, and liquids are available for testing.

What the public can do

While this investigation is ongoing, people should consider not using e-cigarette products. Those who do use e-cigarette products should monitor themselves for symptoms (e.g., cough, shortness of breath, chest pain, nausea, vomiting, abdominal pain, fever) and promptly seek BIMC medical attention for any health concerns.

Regardless of the ongoing investigation, people who use e-cigarette products, and there are many in Indonesia, should not buy these products off the street and should not modify e-cigarette products or add any substances that are not intended by the manufacturer. E-cigarette products should never be used by youth, young adults, pregnant women, or adults who do not currently use tobacco products.

As reported in Health-e Oct 17, 2016: To Vape or Not to Vape: “The 67 percent of Indonesian males and five percent of females over 15 years old trying to wean themselves off smoking tobacco have been provided controversial assistance with the advent of the electronic cigarette, those handheld devices that vaporize a flavored liquid usually made of nicotine, propylene glycol, glycerin and other chemical concentrations.”

Vapers Beware: Deaths on the rise — Health-e reporting with sources: CDC

Relate Article